Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 48, NWS Pittsburgh, PA

June 13, 2003Lawrence County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jun 13, 2003, 10:21 PM EDT for Lawrence County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2003, 10:21 PM EDT (02:21 UTC)
Expired
Jun 14, 2003, 1:15 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Lawrence County, PA

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 2.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
505 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 140225
FFWPBZ
PAC073-140515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1021 PM EDT FRI JUN 13 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAWRENCE COUNTY IN PENNSYLVANIA

* UNTIL 115 AM EDT

* AT 1021 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED          
  SUSTAINED HEAVY RAINFALL...ESPECIALLY NORTH OF BESSIMER AND OVER   
  HOTTENBAUGH RUN. ADDITIONAL RAINFALL WILL BRING LOCAL STREAMS OVER 
  THEIR BANKS. 

* OTHER LOCATIONS IN THE WARNING INCLUDE...BESSEMER...ELLPORT...NEW
  BEAVER...NEW CASTLE NORTHWEST...NEW WILMINGTON...OAKLAND AND
  OAKWOOD...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
3 follow-up statements
000 
WGUS71 KPBZ 140331
FFSPBZ
PAC073-140415-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1129 PM EDT FRI JUN 13 2003

...FLASH FLOOD WARNING CONTINUES UNTIL 1:15 AM...


THE FLASH FLOOD  WARNING CONTINUES FOR LAWRENCE COUNTY UNTIL 1:15 
AM. HEAVY RAINFALL...IN EXCESS OF 2 INCHES IN AN HOUR...WILL 
CONTINUE TO WORSEN THE FLOODING CONDITIONS. EXPECT STREAMS AND 
CREEKS TO REMAIN OUT OF THEIR BANKS FOR THE NEXT COUPLE OF HOURS 
WITH ADDITIONAL ROAD FLOODING.     

$$
000 
WGUS71 KPBZ 140339
FFSPBZ
PAC073-140430-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1137 PM EDT FRI JUN 13 2003

...FLASH FLOOD WARNING CONTINUES UNTIL 1:15 AM...


THE FLASH FLOOD  WARNING CONTINUES FOR LAWRENCE COUNTY UNTIL 1:15 
AM. HEAVY RAINFALL...IN EXCESS OF 2 INCHES IN AN HOUR...WILL 
CONTINUE TO WORSEN THE FLOODING CONDITIONS. EXPECT STREAMS AND 
CREEKS TO REMAIN OUT OF THEIR BANKS FOR THE NEXT COUPLE OF HOURS 
WITH ADDITIONAL ROAD FLOODING.     

$$











$$
000 
WGUS71 KPBZ 140407
FFSPBZ
PAC073-140445-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1207 AM EDT SAT JUN 14 2003

...FLASH FLOOD WARNING CONTINUES FOR LAWRENCE COUNTY UNTIL 115 AM...

RAINFALL...IN EXCESS OF 2 INCHES IN AN HOUR...CONTINUES TO MOVE 
INTO THE NORTHERN PART OF THE COUNTY FROM WEST LIBERTY TO WEST 
SUNBURY. AFFECTED STREAMS ARE DEER CREEK NEAR NEW BEDFORD AND
COFFEE RUN NEAR VILLA MARIA WHERE OVER TWO AND A HALF INCHES OF RAIN 
HAS ALREADY FALLEN. EXPECT STREAMS AND CREEKS TO REMAIN OUT OF THEIR 
BANKS AT LEAST FOR THE NEXT COUPLE OF HOURS WITH ROAD FLOODING 
CONTINUING.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 9:39 PM EDT, 42 minutes earlier.

Area forecast discussion, Jun 13, 9:39 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
939 PM EDT FRI JUN 13 2003

WILL LET FLOOD WATCH EXPIRE WITH THIS PACKAGE. CHANCES ARE MIDNIGHT
SHIFT WILL HAVE TO RE-ISSUE WITH MORNING PACKAGE AS FRONT IS SLOW TO
COME THROUGH DURING SATURDAY PLUS HIGH-1.7 INCH- PRECPBLE WATER NOS.
CONVECTION MOVING INTO OUR OH ZNS ATTM HAS HIGHER FFG NOS AND SHOULD
BE ABLE TO HANDLE PRECIP THAT IS MOVING IN ATTM. SHOULD ALSO SEE
SOME DECREASE IN INTENSITY AS DAYS HEATING IS LOST.
TEMPS FROM PREVIOUS PACKAGE LOOK GOOD.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE
WV...NONE
Hazardous weather outlook, Jun 13, 3:30 PM EDT, 6 hours 51 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-140200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
330 PM EDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE DEVELOPING ONCE AGAIN ACROSS THE
AREA TODAY. THERE IS A POSSIBILITY THAT THESE STORMS COULD PRODUCE
RAIN HEAVY ENOUGH TO CAUSE FLOODING. BECAUSE OF THIS...A FLOOD WATCH
IS IN EFFECT INTO THIS EVENING FOR ALL OF WESTERN PENNSYLVANIA...
...THE NORTHERN PANHANDLE OF WEST VIRGINIA...AND PORTIONS OF
NORTHERN WEST VIRGINIA...AND GARRETT COUNTY MARYLAND.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jun 13, 5:48 PM EDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
548 PM EDT FRI JUN 13 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    0.5E  CARNEGIE            PA   TORNADO
06/12/03   ALLEGHENY                      F0 TORNADO. MAXIMUM
                                          ESTIMATED WINDS OF 70 MPH.
                                          PATH LENGTH OF 3.5 MILES.
                                          PATH WIDTH OF 50 YDS.
Special weather statement, Jun 13, 10:15 PM EDT, 6 minutes before
PAZ013-140215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1015 PM EDT FRI JUN 13 2003

...HEAVY RAIN MAY CAUSE LOCAL FLOODING...

SEVERAL CLUSTERS OF THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH
1130 PM. THE HEAVIEST RAINFALL WILL OCCUR ALONG AN AXIS FROM NORTH
OF BESSEMER TO EAST OF NEW CASTLE.

SOME AREAS MAY EXPERIENCE MORE THAN ONE PERIOD OF RAINFALL. THIS MAY
BRING LOCAL CREEKS NEAR BANKFUL. SUSTAINED HEAVY RAINFALL MAY
REQUIRE A FLASH FLOOD WARNING.

RESIDENTS SHOULD PAY ATTENTION TO THE WEATHER AND BE PREPARED TO
ACT...SHOULD A WARNING BE ISSUED.

BE ESPECIALLY CAREFUL AT NIGHT...ESPECIALLY WHEN DRIVING.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 10:30 PM EDTFlash Flood WarningPBZButler3 hr
Jun 13, 10:58 PM EDTFlash Flood WarningPBZArmstrong3 hr
Jun 14, 1:15 AM EDTFlash Flood WarningPBZLawrence3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.